Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Des Moines, IA

June 16, 2004Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 3:58 PM CDT for Franklin County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 3:58 PM CDT (20:58 UTC)
Expired
Jun 16, 2004, 4:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KDMX 162058
SVRDMX
IAC069-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 430 PM CDT

* AT 356 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 4 MILES EAST OF MESERVEY TO GENEVA...
  OR FROM 20 MILES SOUTHWEST OF MASON CITY TO 32 MILES SOUTH OF MASON
  CITY...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR SHEFFIELD AROUND 405 PM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.

LAT...LON 4291 9343 4290 9342 4290 9304 4265 9304
      4263 9306 4262 9310 4277 9322 4279 9323
      4291 9348

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT WED JUN 16 2004

HEAVY RAIN AND FLOOD POTENTIAL ARE MAIN ISSUES TODAY, WITH SEVERE
THREAT DECLINING AS MID LEVEL FLOW AND DEEP SHEAR WEAKEN. SYNOPTIC
FRONTAL BOUNDARY AT 07Z FROM KMPX-KOFK AND SLOWING DOWN.  TX
TROPICAL SYSTEM SHEARING OUT MAY BE TO BLAME.  WDL PROFILER SHOWING
PARALLEL FLOW 1KM ON UP, FURTHER DEFINING OUR CONCERN THAT THE FRONT
WILL REMAIN ACROSS NORTHERN IA.  THIS JUSTIFIES THE GFS SOLUTION A
BIT MORE.  MCC ALSO HANDLED PRETTY WELL BY THE GFS, DESPITE THE HIGH
VORTICITY, I THINK ITS TRACK IS GOOD ARRVING IN OUR NW CWA BETWEEN
12-15Z.  PESKY SHRA AGAIN REAPPEARING AGAIN TO OUR E ON N FRINGE OF
INFLUENCE OF TROPICAL PLUME FROM TX LOW.  THIS MAY EXPAND DURING
AFTERNOON HEATING TO OUR E.  EXPECT HEATING TO REINTENSIFY
CONVECTION ASSOCIATED WITH MVC HEADS ENE ALONG THE FRONT. FURTHER
CELLS SHOULD GROW ALONG THE FRONT AS WELL IN RESPONSE TO LOW LEVEL
CONVERGENCE / UPPER LEVEL DIVERGENCE.  THE DIVERGENCE ALOFT WILL BE
MAINTAINED WITHIN RRQ OF UPPER JET AS WELL.  TROPICAL FLOW CONTINUES
INTO CENTRAL IA WITH 70 DEW POINTS UPSTREAM.  DRIER AIR FEED INTO NE
IA FROM THE GREAT LAKES REGION WILL BEGIN TO CEASE AS FLOW VEERS.
BUFKIT SOUNDINGS DEPICT FAVORABLE PWATS, INCREASING WARM CLOUD
DEPTH, AND WEAKENING SHEAR TODAY THROUGH THURSDAY, SO HEAVY RAINS
AND EFFICIENT RAIN PRODUCERS EXPECTED.  LARGE CAPES MAY BE ENOUGH
FOR SOME PULSE SEVERE INITALLY, BUT NOT TOO CONCERNED.  IF ANYTHING,
LANDSPOUTS WOULD BE THE ISSUE ALONG ANY OUTFLOW BOUNDARIES IN THE
HIGH CAPE AIR STRETCHING HIGH ENVIRONMENTAL VORTICITY ASSOCIATED
WITH BOUNDARIES AND THE STRONG MVC. WILL MAINTAIN POPS INTO
TONIGHT, BUT EXPECT A BREAK IN ANY WIDESPREAD ACTIVITY AS SHORTWAVE
RIDGE SHIFTS E.  FLOOD WATCH NOW EXTENDED THROUGH THURSDAY.  WET
PATTERN PERSISTS THROUGH WEEKEND, SO NO CHANGES MADE.  TIMING
CONFIDENCE LOW, BUT FRIDAY MAY NEED TO BE REEVALUATED FOR PRECIP
CHANCES.

THANKS TO OAX..FSD...MPX...ARX..DVN AND HPC FOR COORDINATION CALL
THIS MORNING.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED.

&&

KULA
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

In the hours before

Special weather statement, Jun 16, 2:12 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT WED JUN 16 2004

IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-083>086-
094>097-170000-

...SEVERE THUNDERSTORM WATCH #483 REMAINS IN EFFECT UNTIL 700 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             BLACK HAWK            BOONE
  BREMER                BUTLER                CERRO GORDO
  CLARKE                DALLAS                DAVIS
  DECATUR               FRANKLIN              GRUNDY
  HAMILTON              HANCOCK               HARDIN
  JASPER                LUCAS                 MADISON
  MAHASKA               MARION                MARSHALL
  MONROE                POLK                  POWESHIEK
  STORY                 TAMA                  WAPELLO
  WARREN                WAYNE                 WORTH
  WRIGHT

GRAMS
Local storm report, Jun 16, 2:15 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:15 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  6 MPH            CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:25 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     4 W FORT DODGE          42.51N 94.26W
06/16/2004  60 MPH           WEBSTER            IA   TRAINED SPOTTER

            AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.

&&

BF
Local storm report, Jun 16, 3:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      5 SE FORT DODGE         42.46N 94.11W
06/16/2004                   WEBSTER            IA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED DUE TO FLASH FLOODING. WATER OVER
            BRIDGE GOING TO FORT DODGE HOSPITAL.

&&

JAJ
Local storm report, Jun 16, 3:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     CLARION                 42.73N 93.73W
06/16/2004                   WRIGHT             IA   LAW ENFORCEMENT

            MULTIPLE TREES AND BRANCHES DOWN.

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 11:07 AM CDTSevere Thunderstorm WarningDMXSac38 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 1:49 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright50 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.